Connecticut, 2018

Flash Flooding and Flood in Connecticut, September 25 to 26, 2018

September 25 to 26, 2018 · NWS OKX · 33 events in 4 counties and zones

Rain developed across the area ahead of an approaching warm front, consolidating into a slow-moving band of heavy rain west of New York City that advanced eastward across southern Connecticut during the afternoon and evening. 13 by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Rain developed across the area ahead of an approaching warm front, consolidating into a slow-moving band of heavy rain west of New York City that advanced eastward across southern Connecticut during the afternoon and evening. Precipitable water values increased from 1.84 on the morning sounding from Upton, NY to 2.13 by evening. Both of these values are above the 90th percentile based on a sounding climatology, with the 2.13 precipitable water value on the evening of the 25th a record for the date. Widespread rainfall amounts of 4 inches or more were reported across southern Connecticut with flash flooding resulting in numerous water rescues. A trained spotter in Trubmull received 7.32 inches of rain during the event, while a HAM radio operator in Lebanon received 6.79 inches. Automated stations near Durham and Hamden reported 7.24 and 8.59 inches of rain, respectively.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 25, 1:26 PM EST, 54 minutes earlier.

Area forecast discussion, Sep 25, 1:26 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service New York NY
226 PM EDT Tue Sep 25 2018

.SYNOPSIS...
A warm front will slowly move through the region this afternoon
and evening. A cold front will move across the area Wednesday
and Wednesday night. High pressure then builds north of the
region through late week, as low pressure moves along a stalled
frontal boundary south of the area. A stronger area of high
pressure builds from the west through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Band of heavy rain over portions of NE NJ and into the Lower
Hudson Valley has been producing between 2 and 4 inches of rain
and has prompted the issuance of flood advisories and flash
flood warnings. Latest hi res guidance has this area slowly
shifting east through the afternoon. Warm front will lift through
the area this aftn and eve. Have added thunder into the forecast
with the passage of the warm front and the environment becoming
unstable from SW to NE aft 18z.

There is a high rip current risk for the Atlantic beaches
today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
As the warm front lifts north of the region, steady rain will
transition to light showers. Eastern areas may continue with
some moderate to briefly heavy rain at times. Thereafter, the
rest of the night should feature a chance for light rain showers
and very humid conditions. With abundant low level moisture,
patchy fog will be possible across the entire area. Some
guidance is indicating that the fog may be dense, especially
with dew points rising into the lower 70s region-wide. However,
there was not enough confidence to include dense fog in the
forecast.

A cold front will approach on Wednesday. Pre-frontal trough
associated with the front moves into the region late in the day.
Elevated instability will allow for a slight chance for
thunderstorms in the morning. As the day progresses, there will
be a better chance for thunderstorms in the afternoon. With a
very moist air mass in place and strong winds aloft, some
storms may be strong as we head into the afternoon. Gusty winds
would therefore be possible with any thunderstorms. Lifted
indices in the -2 to -4 range indicates some threat for severe
thunderstorms, especially with the cold front approaching. Some
of these storms could produce damaging winds, but right now that
is a low threat.

There is a high rip current risk for the Atlantic beaches
Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The cold front moves across the region Wednesday night with the
continued threat of showers and thunderstorms, some which may be
capable of producing heavy rainfall and strong gusty winds.

High pressure then builds north of the region on Thursday.
Meanwhile, the cold front stalls south of the area with an area of
low pressure expected to travel along the front, possibly bringing
another chance of precipitation to the region on thursday night and
early Friday.

A stronger area of high pressure builds into the area this weekend,
with dry weekend expected.

High temperatures Thursday through the weekend will climb into the
upper 60s and 70s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Warm front slowly works north across the area through tonight,
but may struggle to do so across the Lower Hudson Valley until
after daybreak Wednesday. Cold front approaches from the west
on Wednesday.

Widespread showers and scattered thunderstorms this afternoon
will dissipate in coverage by early this evening. Mainly
MVFR/IFR ceilings this afternoon, and then IFR tonight.

There is moderate uncertainty this afternoon and evening
with the ceiling forecast following the warm frontal passage.
Ceilings could potentially vary significantly at times, possibly
going VFR.

Winds will be gusty along the coast this afternoon, with
sustained speeds near 15kt and gusts 20-25kt. The winds become
more SE and then S after the warm front passage at 10 kt or
less. Light and variable winds may prevail across the Lower
Hudson Valley. S-SW winds of 10 to 15 kt expected on Wednesday.

...NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage.

KLGA TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage.

KEWR TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage.

KTEB TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage.

KHPN TAF Comments: Possible improvement to MVFR this afternoon.

KISP TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage.

.OUTLOOK FOR 12Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...Showers/tstms with MVFR or lower at times, mainly
in the afternoon/evening.
.Thursday...VFR.
.Thursday night-Friday morning...MVFR possible, low chance of
showers.
.Friday afternoon-Sunday...VFR.

&&

.MARINE...
Have extended the SCA on western LI Sound and NY Harbor through
6pm as winds remain between 25 and 30 kt. No other changes to
headlines at this time. Gusts over the ocean have been
decreasing due to strengthening inversion, but seas remain
elevated.

Winds are expected to fall below SCA levels by this eve, but
seas on the ocean will remain at or above 5 ft through Thu.
Seas should eventually fall below 5 ft Thursday night and Friday
as the pressure gradient relaxes. Seas are expected to remain
below SCA levels through the weekend.

&&

.HYDROLOGY...
Basin average rainfall amounts of 1 to 2 inches is expected
through Wed night, with locally higher amounts possible. The
potential for localized flash flooding remains through the aftn.
Moderate to locally heavy rainfall will be possible Wednesday
and Wednesday evening. Localized flooding is possible Wednesday.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ330-
     335-338-340-345.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
     355.

&&
Hazardous weather outlook, Sep 25, 4:49 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
549 AM EDT Tue Sep 25 2018

ANZ330-335-338-345-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>074-078-079-176-177-261000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
549 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

SPC has placed the area in a slight risk for severe thunderstorms on
Wednesday. The main threat with these storms will be gusty winds.
Some storms may become severe, with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-261000-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
549 AM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

SPC has placed the area in a slight risk for severe thunderstorms on
Wednesday. The main threat with these storms will be gusty winds.
Some storms may become severe, with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-261000-
Southwestern Suffolk-
549 AM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

SPC has placed the area in a slight risk for severe thunderstorms on
Wednesday. The main threat with these storms will be gusty winds.
Some storms may become severe, with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ340-350-261000-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
549 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-261000-
Southeastern Suffolk-
549 AM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Sep 25, 12:24 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
124 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     FLASH FLOOD      ENGLEWOOD CLIFFS        40.88N  73.95W
09/25/2018                   BERGEN             NJ   TRAINED SPOTTER

            VEHICLE STUCK IN FLOOD WATER ON DEBORAH TERRACE.

&&

CJB
Local storm report, Sep 25, 12:33 PM EST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
133 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0122 PM     FLASH FLOOD      BRONX                   40.85N  73.87W
09/25/2018                   BRONX              NY   BROADCAST MEDIA

            MOSHULU PARKWAY AT I87 INTERCHANGE FLOODED.

&&

CJB
Local storm report, Sep 25, 1:14 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
214 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     FLASH FLOOD      WHITE PLAINS            41.02N  73.76W
09/25/2018                   WESTCHESTER        NY   DEPT OF HIGHWAYS

            BRONX RIVER PARKWAY CLOSED DUE TO FLOODING BETWEEN
            GREENACRES AVENUE AND TARRYTOWN ROAD.

&&

FIG
Local storm report, Sep 25, 1:29 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
229 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     FLASH FLOOD      1 NNW WEST BERGEN       40.72N  74.09W
09/25/2018                   HUDSON             NJ   DEPT OF HIGHWAYS

            FLOODING ON US 1 AND 9 TRUCK ROUTE BOTH DIRECTIONS
            APPROACHING NJ 440 WITH ALL LANES CLOSED.

&&

JE
Local storm report, Sep 25, 1:45 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLASH FLOOD      1 SSW KEARNY            40.73N  74.13W
09/25/2018                   ESSEX              NJ   DEPT OF HIGHWAYS

            FLOODING ON PULASKI SKYWAY NORTHBOUND AT US 1 AND 9
            TRUCK ROUTE AT RAYMOND BLVD WITH ALL LANES CLOSED

&&

JE
Local storm report, Sep 25, 1:54 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
254 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1234 PM     FLASH FLOOD      MARION                  40.74N  74.08W
09/25/2018                   HUDSON             NJ   DEPT OF HIGHWAYS

            FLOODING ON NJ 7 EASTBOUND APPROACHING CHARLOTTE CIRCLE
            WITH ALL LANES CLOSED.

&&

JE

The radar

The Brookhaven radar (KOKX), 62 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

32 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Fairfield

When
September 25, 2:20 PM EST to 6:45 PM EST
Where
Fairfield County, 1.72 mi E of Cos Cob to 1.55 mi ESE of Cos Cob
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.027, -73.567

Several streets flooded in Old Greenwich including Lockwood Avenue, Sound Beach Avenue, and Benjamin Street with at least two feet of standing water making roads impassable.

Flash Flood, Fairfield

When
September 25, 2:25 PM EST to 6:45 PM EST
Where
Fairfield County, 0.82 mi E of Greenwich to 0.85 mi E of Greenwich
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.021, -73.614

Running mud and water over halfway up car tires at the intersection of Davis Avenue and Bruce Park Drive in Old Greenwich.

Flash Flood, Fairfield

When
September 25, 2:30 PM EST to 6:45 PM EST
Where
Fairfield County, 0.61 mi ENE of Stamford to 0.63 mi E of Stamford
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.054, -73.520

A school bus with 31 children was stranded on Dale Street in Stamford due to flooding and had to be rescued.

Flash Flood, Fairfield

When
September 25, 2:45 PM EST to 6:45 PM EST
Where
Fairfield County, 1.57 mi ENE of Cos Cob to 1.65 mi ENE of Cos Cob
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.035, -73.570

Wesskum Wood Road at Sound Beach Avenue and Harding Road at Laddins Rock Road were closed in Old Greenwich due to continued flooding.

Flash Flood, Fairfield

When
September 25, 2:45 PM EST to 6:45 PM EST
Where
Fairfield County, 1.75 mi ENE of Cos Cob to 1.85 mi S of Palmers Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.040, -73.569

Both Shady Brook Lane and Midbrook Lane were impassable with up to two feet of water in Old Greenwich.

Flash Flood, Fairfield

When
September 25, 3:30 PM EST to 6:45 PM EST
Where
Fairfield County, 0.36 mi NNW of Harborview to 0.35 mi N of Harborview
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.085, -73.421

Severe street flooding was reported at the intersection of Meadow Street and Wilson Avenue in South Norwalk with a car stranded and submerged halfway.

Flash Flood, Fairfield

When
September 25, 3:30 PM EST to 6:45 PM EST
Where
Fairfield County, 0.75 mi N of East Norwalk to 0.77 mi N of East Norwalk
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.111, -73.402

I-95 was closed southbound at Exit 16 (East Avenue) in East Norwalk due to flooding. A car was stuck in the water with police on the scene.

Flash Flood, Fairfield

When
September 25, 4:15 PM EST to 6:45 PM EST
Where
Fairfield County, 1.93 mi SE of Sport Hill to 1.88 mi SE of Sport Hill
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.208, -73.228

The Horse Haven Brook was over its banks and flooding the area of Park Avenue and Brion Drive in Toilsome Hill. Multiple cars were submerged in several feet of flowing flood waters.

Flash Flood, Fairfield

When
September 25, 4:49 PM EST to 6:45 PM EST
Where
Fairfield County, 1.73 mi SSE of Sport Hill to 1.8 mi SSE of Sport Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.206, -73.243

Numerous people were trapped in vehicles on Bennett Street in Fairfield due to flood waters.

Flash Flood, Fairfield

When
September 25, 5:00 PM EST to 6:45 PM EST
Where
Fairfield County, 1.01 mi NW of Upper Stepney to 1.41 mi SSE of Redding
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.330, -73.285

Fifty water rescues were performed by the local fire department and emergency management in Easton.

Flash Flood, New Haven

When
September 25, 5:15 PM EST to 6:15 PM EST
Where
New Haven County, 2.07 mi SSE of Ansonia Arpt to 2.21 mi SE of Derby Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.304, -73.030

Numerous roads were closed due to flooding around the town of Orange including Route 34 (Derby Avenue) at Route 114, Glenbrook Road, Mapledale Road, Chestnut Ridge Road, Edison Road, Grassy Hill Road, Opekun Road, and Arrowhead Road.

Flash Flood, Fairfield

When
September 25, 5:30 PM EST to 6:45 PM EST
Where
Fairfield County, 2.1 mi ENE of Greenfield Hill to 2.12 mi W of Bridgeport
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.181, -73.262

Firefighters rescued a mother and child from a flooded car at the intersection of Brookside Drive and Samp Mortar Drive in Fairfield.

Flash Flood, Middlesex

When
September 25, 5:40 PM EST to 8:08 PM EST
Where
Middlesex County, 0.53 mi NE of Middletown to 0.8 mi W of Portland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.555, -72.643

All lanes were closed on Route 9 southbound between Exit 16 and Exit 1 in Middletown due to flooding.

Flash Flood, New Haven

When
September 25, 5:40 PM EST to 7:30 PM EST
Where
New Haven County, 2.27 mi WSW of Augerville to 2.18 mi WSW of Augerville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.362, -72.942

The intersection of Clover Circle and Lane Street was impassable due to flooding in Hamden.

Flash Flood, New Haven

When
September 25, 6:00 PM EST to 7:30 PM EST
Where
New Haven County, 1.24 mi WSW of Augerville to 1.03 mi WSW of Augerville
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.364, -72.922

Dixwell Avenue near the Wilbur Cross Parkway was closed due to flooding in Spring Glen. Several cars were stranded with flood waters up to the rooftops.

Flash Flood, Fairfield

When
September 25, 6:15 PM EST to 6:45 PM EST
Where
Fairfield County, 0.43 mi SE of Sport Hill to 0.65 mi N of Bridgeport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.226, -73.244

Fifteen water rescues for people trapped in their vehicles were performed by the fire department in Bridgeport.

Flash Flood, New Haven

When
September 25, 6:15 PM EST
Where
New Haven County, 0.85 mi NW of Highwood to 0.67 mi NW of Highwood
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.339, -72.942

Morse Street in Hamden was closed due to flooding with one car stranded in flood waters.

Flash Flood, New Haven

When
September 25, 6:30 PM EST to 7:30 PM EST
Where
New Haven County, 3.23 mi NNW of Meriden Markham Arpt to 1.1 mi NE of Meriden
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.565, -72.847

Road closures were reported around the town of Meriden due to flooding.

Flash Flood, New Haven

When
September 25, 7:00 PM EST to 7:30 PM EST
Where
New Haven County, 0.64 mi NE of Guilford to 1.33 mi NE of Guilford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.285, -72.670

Route 146 between the towns of Madison and Guilford was closed due to flooding.

Flash Flood, New Haven

When
September 25, 7:00 PM EST to 7:30 PM EST
Where
New Haven County, 0.79 mi NNW of Ansonia to 0.76 mi NNW of Ansonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.340, -73.086

Crescent Street in Ansonia caved in due to flood waters.

Flash Flood, New Haven

When
September 25, 7:00 PM EST to 7:30 PM EST
Where
New Haven County, 1.89 mi NW of Ansonia to 1.33 mi NW of Ansonia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.352, -73.101

There were multiple road closures across the town of Ansonia due to flood waters.

Flash Flood, Middlesex

When
September 25, 7:15 PM EST to 8:08 PM EST
Where
Middlesex County, 1.38 mi SSW of South Farms to 1.25 mi SSW of South Farms
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.533, -72.634

Route 155 was closed between Lee Street and Millbrook road in Middletown due to flood waters.

Flash Flood, New London

When
September 25, 7:32 PM EST to 9:20 PM EST
Where
New London County, 0.81 mi WSW of Colchester to 0.8 mi W of Colchester
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.568, -72.345

Route 16 near Linwood Cemetery was closed due to flooding in Colchester.

Flash Flood, New London

When
September 25, 7:32 PM EST to 9:20 PM EST
Where
New London County, 2.51 mi SW of Lebanon to 2.62 mi SE of Lebanon
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.604, -72.254

Several roads were closed due to flooding in Lebanon, with basements reported flooded on Goshen Heights Road and Watermand Road.

Flash Flood, Middlesex

When
September 25, 7:38 PM EST to 8:08 PM EST
Where
Middlesex County, 0.73 mi NW of Chester to 0.78 mi NW of Chester
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.408, -72.459

The Liberty Street bridge in Chester was washed out due to flash flooding.

Flash Flood, Middlesex

When
September 25, 7:38 PM EST to 8:08 PM EST
Where
Middlesex County, 0.58 mi WSW of Moodus to 0.59 mi WSW of Moodus
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.498, -72.461

The Neptune Avenue bridge in East Haddam was washed out due to flash flooding.

Flash Flood, Middlesex

When
September 25, 7:38 PM EST to 8:08 PM EST
Where
Middlesex County, 0.59 mi NW of East Haddam Arpt to 0.54 mi WNW of East Haddam Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.456, -72.459

Significant damage to the Goodspeed Musical rehearsal studio and parking lot on Norwich Road in East Haddam due to flash flooding.

Flash Flood, New London

When
September 25, 8:05 PM EST to 9:20 PM EST
Where
New London County, 1.8 mi SSE of Lebanon to 2.02 mi SSE of Lebanon
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.606, -72.206

A car was stuck in flood waters on Santa Anna Road in Lebanon.

Flash Flood, New London

When
September 25, 8:10 PM EST to 9:20 PM EST
Where
New London County, 0.96 mi E of North Franklin to 1.2 mi E of North Franklin
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.630, -72.151

A car was stranded in flood waters on Pond Road in Franklin.

Flash Flood, New London

When
September 25, 8:30 PM EST to 9:20 PM EST
Where
New London County, 3.88 mi WSW of Chestnut Hill to 2.98 mi SSW of Gilman
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.641, -72.334

The Lebanon Fire Department made multiple water rescues of occupants stuck in vehicles in flood waters.

Flash Flood, New London

When
September 25, 8:50 PM EST to 9:20 PM EST
Where
New London County, 0.6 mi S of Lebanon to 0.44 mi S of Lebanon
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.621, -72.220

A section of Route 207 was flooded and impassable in Lebanon. In addition, a car was stuck in flood waters at the intersection of Smith Road and Goshen Hill Road.

Flash Flood, New Haven

When
September 25, 9:30 PM EST to 11:00 PM EST
Where
New Haven County, 0.63 mi W of Wallingford to 0.53 mi W of Wallingford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.450, -72.842

The Quinnipiac River at Wallingford rose above its minor flood stage of 10.0 feet at 10:30pm EDT, crested at a height of 10.09 feet at 11:15pm EDT, and fell back below flood stage at 12:00am EDT on September 26th.

Flood, New London

When
September 25, 11:00 PM EST to September 26, 2:30 PM EST
Where
New London County, 0.73 mi SSE of Gibbs to 0.97 mi SE of Gibbs
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.560, -72.124

The Yantic River at Yantic rose above its flood stage of 9.0 feet at 12:00am EDT September 26th. It continued to rise and exceeded its moderate flood stage of 9.5 feet at 12:15am EDT and then its major flood stage of 11.0 feet at 1:00am EDT before cresting at a height of 12.53 feet at 2:45am EDT. This marks the sixth highest crest ever on the river at this location. The river fell back below flood stage at 3:30pm EDT on the 26th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2018Every state in 2018This day in weather historyWarnings in Connecticut, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784700, 784701, 784702, 784703, 784738, 784704, 784705, 784706, 784707, 784708, 784709, 784710, 784711, 784713, 784714, 784716, 784718, 784719, 784720, 784721, 784741, 784724, 784726, 784728, 784730, 784731, 784742, 784732, 784733, 784735, 784736, 784745, 784746.